Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Whether to Medicate HIV
May 7, 2001

Thank you for your contributions here.

I have been placed on a supervised drug holiday by my specialist at Hitchcock.

His view is that, since I'm doing well (CD4=675 VL(bDNA)=9650), that it is highly advisable to stay off therapy for as long as I can.

I had been taken off because of lypodystrophy and fat loss in the extremities. Nothing serious, and we caught it in time before it looked horrible.

I'm concerned about the growing viral load and what consequences the non-suppression of this virus might have, long-term.

There have been different articles out there that suggest even the presense of DNA along, not just the virus, can cause other problems via some unknown path (serendipity).

So, I'm currently debating with my specialist about medications. I do not want more lypodystrophy or fat loss, certainly. I was on Crixivan, D4T, and 3TC.

Thank you for your assistance.

Response from Dr. Young

Thank you for your comments and valuable question.

Lipodystrophy/lipoatrophy is an especially troubling problem for many patients. In the new era of HIV therapies, we are beginning to appreciate the down side to treatments, as much as we can appreciate the benefits of therapy.

The trouble with recommendations about lipodystrophy is that we really don't know much about the cause; hence it is premature to make strong recommendations about treatments or treatment interventions. Several observational studies have made an association between lipodystrophy and the use of d4T and indinavir; these same studies strongly suggest that there is something about immune recovery (that requires, potent, well-tolerated medications) that is also associated with the development of lipodystrophy; I have a difficult time distinguishing between drugs causing lipodystrophy directly and indirectly, by prolonging life and restoring immune function. (Though some small studies that switch people off of d4T to AZT have shown some improvement in lipoatrophy).

The second half of your question, about stopping therapy is challenging; though comes from sound reasoning. We know that the risk of drug-related complications (maybe lipodystrophy) must increase with increasing time of drug exposure; it would be reasonable to expect that these complications would decrease in frequency if we only treated people at greatest risk for HIV complications. The problem is defining who is at greatest risk for which complications. You've not told us what your current CD4 count or nadir (lowest) count were, but for the moment, I'll assume that they were never below 500; this being the case, current guidelines (from the DHHS) would not ever have you start on therapy. Would seem reasonable to consider discontinuation of medications in this light; though there are not any good studies to guide us on the risks of this approach or the time at which you will need to restart. Best advice is to stay in very close contact with your medical support group (doctor, nurses, pharmacists) and continue to get monitoring of you HIV disease, viral load- whether you decide to stay on therapy or discontinue.

Hope that this helps, BY



Previous
lipoatrophy and meds
Next
Lactic Acidosis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement